Alert archive / Kentucky / River Flood Warnings in 2017
River Flood Warning 40, NWS Paducah, KY
NWS Paducah, KY issued this river flood warning at May 11, 2017, 11:58 AM CDT for Crittenden County, Livingston County, Kentucky; Hardin County, Pope County, Illinois. It took effect at May 11, 2017, 7:00 PM CDT. It was in force for 4 days.
The area
The counties it named.
The facts
- Issued
- May 11, 2017, 11:58 AM CDT (16:58 UTC)
- In effect from
- May 11, 2017, 7:00 PM CDT
- Expired
- May 16, 2017, 5:42 AM CDT
- In force
- 4 days
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Hardin County, IL, Pope County, IL, Crittenden County, KY, Livingston County, KY
The radar
The Paducah radar (KPAH), 52 km from the middle of the area, began a volume at 17:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Ohio River at Golconda (GOLI2). The gauge peaked at 40.88 ft at May 13, 2017, 9:00 PM CDT.
- Action stage
- 36 ft
- Minor stage
- 40 ft
- Moderate stage
- 49 ft
- Major stage
- 55 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03384500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this river flood warning went out at May 11, 6:43 AM CDT, 5 hours 15 minutes earlier.
Area forecast discussion, May 11, 6:43 AM CDT, 5 hours 15 minutes before
Area Forecast Discussion National Weather Service Paducah KY 643 AM CDT Thu May 11 2017 .SHORT TERM...(Today through Saturday) Issued at 357 AM CDT Thu May 11 2017 With the first shortwave having moved across the ridge axis into southeast Indiana, upshear flow from the low level cold pool is generating scattered showers and isolated thunderstorms over southern Illinois, Southwest Indiana, and West Kentucky. More organized thunderstorm activity is developing ahead of the next shortwave over south central Missouri as of 830z, mainly south of the cold front poised along the northern 1/4 of Missouri. The high resolution Convection Allowing Models (CAM), as well as the Canadian (CMCnh) and European (ECMWF) have a reasonable bead on this convection and were combined in the regional model blended guidance for this precipitation event. The combination of pre-existing outflow boundaries from the Wednesday night convective activity, combined with a chaotic, but faster southwesterly flow aloft, will generate thunderstorm clusters south of the cold front in the zone between weakening convective inhibition and the stronger thermal capping to the southeast over West Kentucky early this morning. As the morning progresses, the coverage of showers and thunderstorms will increase from northwest to southeast, as s secondary pre-frontal surface trough is generated and works southeast through the WFO PAH forecast area. This pre-frontal trough will likely serve as the focal point for more enhanced convection (isolated to widely scattered strong to severe storms) during the maximum CAPE expenditure, surface to 6km shear (with the greatest contribution above 3km) and overall sharpening lapse rates. Depending on the degree of cold pool generation from thunderstorm clusters, the severe potential maybe somewhat conditional. One difference noted from the model runs during the last two days is speed and movement of the closed low as it moves over the frontal boundary slipping along and south of the WFO PAH forecast area Thursday night into Friday. This new forecast wrinkle will lead to the potential of some backward propagation of showers and thunderstorms, suggesting a greater potential for heavier rain during the latter stage of the precipitation event. The upper low is forecast to open up and phase with a progressive trough axis over the WFO PAH forecast area by daybreak Friday morning, sweeping rain chances out of the area from northwest to southeast by late Friday afternoon. The effective surface cold front will not likely pass through the WFO PAH forecast area until daybreak on Friday, with trailing light precipitation remain behind until the deeper cold frontal zone aloft moves through the area as well. near sunset Friday. There is average forecast confidence for the coverage of shower and thunderstorms activity today through Friday. Slight timing issues (complicated by storm and mesoscale influences) offer lower forecast confidence. Severe storm potential may become conditional, but heavy rain potential maybe come dominant later tonight. .LONG TERM...(Saturday night through Wednesday) Issued at 357 AM CDT Thu May 11 2017 An amplified upper flow pattern will continue over the CONUS in the extended forecast period, with a ridge dominating our region's weather picture for most of the period. An axis of high surface pressure is progged to be over the PAH forecast area by Sat evening, before moving southeastward, allowing low level winds (850 mb) to return to a more southwesterly direction through midweek. This will be conducive to a gradual rise in temps and dewpoints to unseasonably warm levels again. The only exception to the gradual rise will be Wed afternoon, when peak temps may be tempered by increasing cloudiness. No pcpn is forecast until Wed (Day 7), and only in the northwest third of the region. This will be due to mid level shortwave energy impinging on the central CONUS ridge, with the main closed low all the way up in the northern Plains. Not all deterministic models showed this feature, but the GFS/EC ensemble means even suggested the possibility of its presence. Very little (focusing) surface wind shift is apparent, and additional, subtle shortwave energy may or may not develop in the southwesterly flow aloft in our vicinity late Wed. So, there is some uncertainty at this time frame of whether any showers or tstms will actually materialize. && .AVIATION... Issued at 643 AM CDT Thu May 11 2017 Due to anticipated chaotic nature of convection this afternoon and this evening, not a high confidence on the timing and extent of MVFR ceilings and IFR visibility with thunderstorms at KPAH and KCGI. There is greater confidence in VFR ceilings and local MVFR visibilities this morning and early this afternoon as new convection fires up on outflows from last night's activity and remnants of MCS moving through the St. Louis area at this time. Timing of lowest visibilities and ceilings associated with thunderstorms may need to be adjusted with any morning amendments or 18z Thursday routine forecast issuance. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...Smith LONG TERM...DB AVIATION...Smith
Hazardous weather outlook, May 11, 4:48 AM CDT, 7 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 448 AM CDT Thu May 11 2017 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-121000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 448 AM CDT Thu May 11 2017 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight The Storm Prediction Center has most of the Outlook area in a Marginal to Slight Risk of Severe Storms for today and tonight. The primary hazards will be damaging winds and hail during the afternoon and early evening, with locally heavy rains and lightning the main hazards during the evening hours, especially over Southeast Missouri and West Kentucky. Minor to Major River flooding continues on portions of the Ohio, Mississippi, Big Muddy, St. Francis, Little Wabash, Wabash and Patoka river system. For details on site specific flooding, refer to the the latest issued flood warnings and statements. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a small chance for thunderstorms early Friday morning over West Kentucky. Another chance of thunderstorms is forecast next Wednesday over part of the outlook area. At this time, any storms that develop tomorrow or next Wednesday should remain below severe limits. Water levels are expected to remain steady or slowly fall, so flooding will continue on several rivers into early next week. Refer to the latest flood warnings and statements for additional details. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation may be requested for severe weather this afternoon and this evening. Reports of severe weather and heavy rainfall in excess of an inch should be relayed to the National Weather Service in Paducah Kentucky. Smith
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:11 AM CDT | River Flood Warning | PAH | Henderson, Union | 4 days |
| May 11, 1:45 PM CDT | Special Weather Statement | PAH | Muhlenberg | 45 min |
| May 11, 5:16 PM CDT | Special Weather Statement | PAH | Ripley | 44 min |
| May 11, 5:30 PM CDT | Severe Thunderstorm Warning | PAH | Ripley | 34 min |
| May 11, 6:35 PM CDT | Areal Flood Advisory | PAH | Carter | 3 hr |
| May 11, 6:40 PM CDT | Severe Thunderstorm Warning | PAH | New Madrid | 35 min |
Nearby
River Flood Warnings in Kentucky, 2017River Flood Warnings in Illinois, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.